skip to main content
Resource type Show Results with: Show Results with: Search type Index

A case report of nifedipine-induced hepatitis with jaundice

Yusuf, Dimas ; Christy, Joanna ; Owen, David ; Ho, Meghan ; Li, David ; Fishman, Martin J

BMC research notes, 2018-04-03, Vol.11 (1), p.228-228 [Peer Reviewed Journal]

Full text available

Citations Cited by
  • Title:
    A case report of nifedipine-induced hepatitis with jaundice
  • Author: Yusuf, Dimas ; Christy, Joanna ; Owen, David ; Ho, Meghan ; Li, David ; Fishman, Martin J
  • Subjects: Jaundice ; Hepatitis ; Complications and side effects ; Care and treatment ; Analysis ; Dosage and administration ; Diagnosis ; Risk factors ; Nifedipine ; Index Medicus ; DILI ; Drug-induced liver injury ; Calcium channel blocker ; Side effect ; Drug-induced hepatitis
  • Is Part Of: BMC research notes, 2018-04-03, Vol.11 (1), p.228-228
  • Description: Nifedipine is a generic, well-known and commonly-prescribed dihydropyridine calcium channel blocker used in the treatment of hypertension and Prinzmetal's angina. A known but very rare and serious adverse effect of nifedipine is clinically-apparent hepatitis which can take months to resolve. Here we present a case of nifedipine-induced hepatitis in a 78-year-old Caucasian female with no prior history of liver or autoimmune disease. We discuss our investigative and management approach, and present a review of prior cases. We offer an approach for patients who present with signs of acute liver injury with jaundice and high elevations in serum transaminases. Not much is known about nifedipine-induced hepatitis due to its rare occurrence. Its prevalence is unknown. The disease appears to afflict older men and women. It can present acutely (within days) or subacutely (within 4-8 weeks after medication start) and in an idiosyncratic manner. Chronic or latent cases have also been described, some diagnosed as late as 3 years after medication start. Common symptoms include jaundice, nausea, chills, rigors, diaphoresis, fatigue, and abdominal pain. Laboratory investigations often reveal profound elevations in AST, ALT, GGT, and conjugated bilirubin. Peripheral blood smear may demonstrate eosinophilia. Histology from liver biopsy typically demonstrates infiltration of immune cells, cholestasis, and a picture of steatohepatitis. Treatment involves immediate discontinuation of the drug with supportive care. Thus far, all published instances of nifedipine-induced hepatitis were self-limiting without mortality due to fulminant liver failure. However, this disease can take months to resolve. There is no randomized evidence for other treatments such as corticosteroids.
  • Publisher: England: Springer Science and Business Media LLC
  • Language: English
  • Identifier: ISSN: 1756-0500
    EISSN: 1756-0500
    DOI: 10.1186/s13104-018-3322-9
    PMID: 29615102
  • Source: © ProQuest LLC All rights reserved

Searching Remote Databases, Please Wait

  • Searching for
  • inscope:(TRAILS-PRINT),scope:(D-01TRAILS_MSU_GFC),scope:(E-01TRAILS_MSU_GFC),primo_central_multiple_fe
  • Show me what you have so far